Ketamine and atropine are often combined in a single syringe for im injection for pediatric conscious sedation; however, the effort of adding midazolam to this combination has not been studied. We investigated the single im injection of ketamine, atropine and midazolam (KAM) to determine if it causes histologic damage around the injection site in a rat model. Group I (n=12) received a single im iniection of ketamine, atropine and midazolam in the proportion given during pediatric conscious sedation. Group 2 (n= 12) received an equal volume of isotonic saline im. Group 3 (n=5) received ketamine and atropine (KA), and a single rat (normal) received no injection. Four rats from each group were sacrificed at 1, 3 and 7 days post-injection, except group 3 KA rats were all sacrificed at 7 d. The injected limbs were harvested, fixed in formalin, decalcified in hydrochloric acid, cut, and mounted on slides. A pathologist examined the slides blinded to the slide label. On d I the injection sites of all groups had myocyte degeneration and necrosis with histiocytic infiltrates as well as perimysial edema and hemorrhage. These changes in varying degrees through d 3. By d 7 all histopathological processes had resolved in the saline injected rats and there was mild to no damage in the KA-injected rats. All rats that received KAM injections still had persistent pathologic changes 7 d post-injection. There was histologic evidence that ketamine, atropine and midazolam combination may lead to longlasting, degenerative changes at the site of the im injection.
|Original language||English (US)|
|Number of pages||5|
|Journal||Veterinary and Human Toxicology|
|State||Published - Oct 2002|
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis